Louisiana, 2014

Hail in Louisiana, April 8, 2014

April 8, 2014 · NWS LIX · 7 events in 6 counties and zones

A very cold upper level low pressure system produced numerous reports of small hail, several reports of large hail, and several wind damage reports across southern Mississippi, southeast Louisiana and the adjacent coastal waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A very cold upper level low pressure system produced numerous reports of small hail, several reports of large hail, and several wind damage reports across southern Mississippi, southeast Louisiana and the adjacent coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 8, 9:58 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 8, 9:58 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1058 AM CDT TUE APR 8 2014

.UPDATE...

UPDATED POP AND WEATHER GRIDS FOR FIRST PERIOD TO ACCOMODATE
PRECIPITATION REACHING THE AREA AHEAD OF SCHEDULE. TROF AXIS WAS
NEAR THE TEXAS-LOUISIANA BORDER AT 12Z. GENERALLY SCATTERED POPS
FOR THE REST OF THE DAY WITH MENTION OF SMALL HAIL AND GUSTY WINDS
PER EARLIER DISCUSSION. 35

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT TUE APR 8 2014/

SHORT TERM...

MAIN CONCERNS WILL BE REGARDING THE PASSAGE OF A SHARP TROUGH AXIS
WITH A PRONOUNCED JET STRUCTURE MOVING ACROSS THE FORECAST AREA
TODAY. LIFT PROVIDED BY COUPLED JETS IN A SHARPLY CYCLONICALLY CURVED
ORIENTATION WILL GENERATE STRONG OMEGA AROUND 18Z TODAY.
MEANWHILE...THE PROXIMITY TO DIGGING JET MAXIMUM INTO THE BASE OF
THE TROUGH WILL PRODUCE A STRATOSPHERIC INTRUSION OF HIGH EQUIVALENT
POTENTIAL VORTICITY WELL INTO THE TROPOSPHERE. THIS TYPICALLY CAUSES
ENHANCED GUSTINESS INTO THE LOWER NEAR SURFACE LAYERS THAT CAN BE
DOUBLED THE PREVAILING WINDS. VERY COLD TEMPERATURES ALOFT WITH A
STEEP LAPSE RATE...HIGHLIGHTED WITH ADVECTION OF -24C AIR AT H50
WILL BE CONDUCIVE FOR HAIL DEVELOPMENT AND DOWNWARD TRANSPORT OF
SOME OF THE STRATOSPHERIC FLAVORED WINDS THAT CAN APPROACH SEVERE
LEVELS AS DOWNBURSTS UNDER THE CELLS.

LOCAL CHAP ASSESSMENT USING THE GFS MODEL SOUNDING AT 18Z DID
INDICATE A 9 PERCENT CHANCE OF SEVERE...SLIGHTLY HIGHER THAN THE 5
PERCENT INDICATIONS BY SPC...FORECAST HAIL SIZE 0.35-0.50"
/PEA-MARBLE/...GUST POTENTIAL 43KT/49 MPH. THESE VALUES WILL BE USED
AS BASIS FOR HAZARDOUS WEATHER OUTLOOK. MAIN IMPACT PERIOD WILL BE
BETWEEN 17Z-01Z TODAY DURING DAYTIME HEATING AND SHOULD BE LIMITED
TO AREAS PRIMARILY EAST OF I-55 CORRIDOR...WHICH SHOULD BE JUST EAST
OF THE TROUGH AXIS BY THAT TIME. CELL MOVEMENTS WILL LIKELY BE FROM
NW TO SE AROUND 35 KT. COVERAGE WILL BE HIGHLY CELLULAR AND
SCATTERED. TEMPERATURES WILL THEN SETTLE TO BELOW NORMAL LEVELS WITH
40S IN THE INTERIOR AND NON-MARINE INFLUENCED AREAS. 24/RR

LONG TERM...

THE MEDIUM RANGE GUIDANCE IS FAIRLY GOOD AGREEMENT ON THURSDAY AND
FRIDAY...AND HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE ONGOING
FORECAST DURING THIS PERIOD. STRONG AND DEEP RIDGING WILL DOMINATE
THE GULF SOUTH...RESULTING IN CLEAR SKIES AND LOW HUMIDITIES.
DUE TO THE DRIER THAN NORMAL AIRMASS IN PLACE...THE DIURNAL RANGE
WILL BE LARGER THAN NORMAL. WEDNESDAY NIGHT WILL SEE A LINGERING
COLD POOL ASSOCIATED WITH A DEPARTING UPPER LEVEL TROUGH AXIS
REMAIN OVER THE AREA. AS A RESULT...OVERNIGHT LOWS WILL COOL INTO
THE LOWER TO MIDDLE 40S OVER MOST INLAND AREAS. CLOSER TO THE
COAST AND SOUTH OF THE TIDAL LAKES...SOME MODERATION IN THE
TEMPERATURES IS EXPECTED WITH LOWS ONLY DIPPING TO NEAR 50
DEGREES. WITH STRONG SUBSIDENCE IN PLACE ALOFT...DAYTIME HIGHS
WILL QUICKLY RECOVER AND WILL RISE TO MORE NORMAL READINGS IN THE
MIDDLE TO UPPER 70S ON THURSDAY AND FRIDAY. OVERNIGHT LOWS WILL
MODERATE A BIT THURSDAY NIGHT AS 925MB TEMPERATURES WARM. AS A
RESULT...OVERNIGHT LOWS WILL ONLY COOL INTO THE LOWER TO MIDDLE
50S OVER MOST OF THE REGION.

HEADING INTO SATURDAY AND SUNDAY...SOME MODEL DIFFERENCES BEGIN TO
ARISE. THE 500MB PATTERN ON THE 00Z RUN OF THE EURO IS SLIGHTLY
MORE AMPLIFIED...WITH A STRONGER UPPER LEVEL RIDGE INDICATED OVER
THE AREA ON SATURDAY.  THE GFS RUN HAS A MUCH WEAKER RIDGE IN
PLACE. HAVE WENT WITH A BLEND OF THE SOLUTIONS FOR THE WEEKEND.
GIVEN THIS...AS THE RIDGE AXIS SHIFTS EASTWARD DURING THE PERIOD
MOISTURE ADVECTION WILL TAKE HOLD. THIS INCREASED MOISTURE
COMBINED WITH AN ELEVATED INVERSION WILL LEAD TO SOME LOW STRATUS
FORMING DURING THE OVERNIGHT HOURS WHICH WILL THEN MIX OUT TO A
STRATO-CU FIELD DURING THE AFTERNOON HOURS. TEMPERATURES WILL BE
NEAR TO SLIGHTLY WARMER THAN AVERAGE BOTH DAYS...WITH HIGHS
CLIMBING INTO THE UPPER 70S AND LOWER 80S AND OVERNIGHT LOWS
COOLING INTO THE UPPER 50S AND LOWER 60S.

LATE SUNDAY...HAVE PUT IN SOME SLIGHT CHANCE POPS FOR THE WESTERN
THIRD OF THE FORECAST AREA IN RESPONSE TO SOME INCREASED PVA AND
OVERALL FORCING IN ADVANCE OF AN APPROACHING UPPER LEVEL TROUGH.
UNFORTUNATELY...THERE ARE SOME SIGNIFICANT TIMING DIFFERENCES
SUNDAY NIGHT AND MONDAY BETWEEN THE EURO AND THE GFS. THE EURO
DEPICTS A MUCH MORE PROGRESSIVE OVERALL SOLUTION WITH A NEGATIVELY
TILTED TROUGH KICKING THROUGH THE AREA SUNDAY NIGHT. A SECONDARY
UPPER LEVEL TROUGH DESCENDING FROM THE NORTHERN STREAM WILL THEN
BEGIN TO IMPACT THE REGION LATE MONDAY. THE GFS IS SLOWER WITH THE
INITIAL TROUGH...AS IT FEELS THE INFLUENCE OF THE NORTHERN STREAM
ENERGY DESCENDING THROUGH THE ROCKIES MUCH MORE STRONGLY. AS A
RESULT...THE INITIAL TROUGH MERGES WITH THE NORTHERN STREAM ENERGY
TO FORM ON LARGER LONGWAVE TROUGH THAT MARCHES THROUGH THE AREA
MONDAY INTO MONDAY NIGHT. HAVE DECIDED TO GO WITH A BLEND THAT
EMPHASIZES THE EURO SOLUTION GIVEN THE PROGRESSIVE NATURE OF THE
PACIFIC BASED TROUGHS THIS SPRING SEASON. CHANCE POPS ARE IN PLACE
SUNDAY NIGHT AND MONDAY...WITH LINGERING SLIGHT CHANCE POPS INTO
MONDAY NIGHT. TEMPERATURES WILL BE COOLER ON MONDAY IN THE WAKE OF
THE INITIAL TROUGH...WITH HIGHS DROPPING INTO THE LOWER TO MIDDLE
70S. HOWEVER...THE STRONGER SHOT OF COLDER AIR WILL FEED INTO THE
AREA MONDAY NIGHT AND TUESDAY IN THE WAKE OF THE SECOND AND MUCH
STRONGER NORTHERN STREAM TROUGH AXIS.  32/PG

AVIATION...

VFR CONDITIONS THIS MORNING WILL YIELD TO MVFR CEILINGS IN A
STRATOCUMULUS FIELD UNDER THE INFLUENCE OF DAYTIME HEATING. THERE
WILL BE A SHORT DURATION WINDOW OF TSRA AT KMCB...KASD...KNEW...KGPT
BETWEEN 18Z-01Z. BASED ON ABOVE IMPACT DISCUSSION...IF GR IS
INCLUDED AT ANY LOCATIONS IT WOULD BE KASD BETWEEN 19Z-21Z...KMCB
BETWEEN 22Z-23Z AND KGPT BETWEEN 23Z-01Z WHERE A025-A050 IS
POSSIBLE. CONDITIONS IMPROVE TO VFR CAVOK FROM WEST-TO-EAST ONCE THE
SHARP TROUGH AXIS CLEARS THE AREA AROUND AND AFTER 00Z.  24/RR

MARINE...

SMALL CRAFT ADVISORY AND POSSIBLY GALE CONDITIONS WILL IMPACT THE
COASTAL WATERS TODAY AND TONIGHT IN THE WAKE OF A STRONG UPPER
LEVEL TROUGH AXIS AND COLD FRONT. STRONG NORTHWEST WINDS OF 20 TO
30 KNOTS WITH HIGHER GUSTS CAN BE EXPECTED. SEAS WILL RISE TO
AROUND 10 FEET IN THE OUTER GULF WATERS...WITH SEAS OF 7 TO 8 FEET
IN THE NEARSHORE WATERS. IN THE SOUNDS AND LAKES...WAVES OF 4 TO 6
FEET WILL BE POSSIBLE. A MUCH MORE BENIGN PATTERN WILL THEN
DEVELOP LATE WEDNESDAY AND CONTINUE THROUGH THE END OF THE WEEK AS
A SURFACE RIDGE SETTLES OVER THE AREA. WINDS WILL DROP TO LESS
THAN 10 KNOTS AND SEAS WILL FALL BELOW 2 FEET. 32/PG

DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             MONITORING STRONG THUNDERSTORM POTENTIAL FOR THIS PM
             MONITORING RIVER FLOODING THROUGH NEXT WEEK.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  42  68  43 /  50  20   0   0
BTR  68  46  71  45 /  30  10   0   0
ASD  68  44  69  45 /  40  10   0   0
MSY  68  50  68  51 /  30  10   0   0
GPT  68  50  69  47 /  40  20   0   0
PQL  68  47  68  44 /  40  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Apr 8, 4:08 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
508 AM CDT TUE APR 8 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-082215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
508 AM CDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SCATTERED STRONG THUNDERSTORMS THIS
AFTERNOON. THE MAIN THREATS WILL BE PEA TO MARBLE SIZED
HAIL...WIND GUSTS 45 TO 55 MPH AND OCCASIONAL LIGHTNING. THE AREA
OF PRIMARY CONCERN WILL BE EAST OF THE INTERSTATE 55 CORRIDOR
INCLUDING THE MISSISSIPPI COASTAL COUNTIES. THE TIME OF GREATER
IMPACTS WILL BE BETWEEN NOON AND 7 PM CDT.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FROM 10 AM TODAY THROUGH
TONIGHT FOR STRONG NORTHWEST TO NORTH WINDS 20 TO 25 KNOTS WITH
FREQUENT GUSTS NEAR 35 KNOTS...SEAS BUILDING 6 TO 9 FEET IN NEAR
SHORE WATERS AND 8 TO 11 FEET IN THE OUTER COASTAL WATERS BY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY WILL BE IN EFFECT THROUGH 10 AM WEDNESDAY.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH EARLY
SUNDAY. THUNDERSTORMS WILL BE DEVELOPING AND APPROACHING FROM THE
WEST LATE SUNDAY AND BECOME WIDESPREAD...POSSIBLY STRONG TO SEVERE
...ALONG WITH A HEAVY RAIN POTENTIAL ACROSS THE AREA MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ANY REPORTS
OF HAIL AND HIGH WIND GUSTS CAN BE REPORTED TO THE NATIONAL
WEATHER SERVICE OFFICE IN SLIDELL.

24/RR

In the hours before

Special weather statement, Apr 8, 12:37 PM CST, 1 hour 20 minutes before
LAZ049-050-057-058-072-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
137 PM CDT TUE APR 8 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. JAMES
PARISH...ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...LIVINGSTON
PARISH...SOUTHERN TANGIPAHOA PARISH...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 12 MILES SOUTHEAST OF DENHAM
SPRINGS...OR ABOUT 9 MILES NORTHWEST OF WHITEHALL...MOVING EAST AT 25
MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WHITEHALL...KILLIAN AND SPRINGFIELD

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO DIME SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Apr 8, 12:45 PM CST, 1 hour 12 minutes before
LAZ034-046>048-081945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
145 PM CDT TUE APR 8 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING WEST
BATON ROUGE PARISH...POINTE COUPEE PARISH...EAST BATON ROUGE
PARISH...IBERVILLE PARISH...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR KROTZ SPRINGS...OR ABOUT 5 MILES
SOUTHWEST OF LOTTIE...MOVING SOUTHEAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...LIVONIA...MARINGOUIN...RAMAH...ERWINVILLE...GROSSE TETE...
BATON ROUGE AIRPORT...WESTMINSTER...PORT ALLEN...PLAQUEMINE...OAK
HILLS PLACE...GARDERE...BRUSLY...BATON ROUGE AND ADDIS

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO DIME SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Apr 8, 12:57 PM CST, 1 hour before
LAZ049-050-057-058-060-072-082000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
157 PM CDT TUE APR 8 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING ST.
JAMES PARISH...ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...
LIVINGSTON PARISH...SOUTHERN TANGIPAHOA PARISH...ST. CHARLES
PARISH...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES NORTHEAST OF GONZALES...OR
ABOUT 2 MILES NORTHEAST OF WHITEHALL...MOVING SOUTHEAST AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...KILLIAN...LUTCHER...GRAMERCY...GARYVILLE...RESERVE...
EDGARD...LAPLACE...NORCO...HAHNVILLE...NEW SARPY...DESTREHAN AND
BOUTTE

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO DIME SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Apr 8, 1:28 PM CST, 29 minutes before
LAZ058-060>064-082030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT TUE APR 8 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING ST.
JOHN THE BAPTIST PARISH...UPPER JEFFERSON PARISH...UPPER PLAQUEMINES
PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH...ST. CHARLES
PARISH...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR RESERVE...OR ABOUT OVER
RESERVE...MOVING SOUTHEAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...LAPLACE...NORCO...HAHNVILLE...NEW SARPY...DESTREHAN...
BOUTTE...KENNER...NEW ORLEANS ARMSTRONG AIRPORT...WAGGAMAN...
METAIRIE...HARAHAN...AVONDALE...BRIDGE CITY...LAKEFRONT AIRPORT...
WESTWEGO...TIMBERLANE...TERRYTOWN...NEW ORLEANS...MARRERO...JEAN
LAFITTE...HARVEY...GRETNA...EAST NEW ORLEANS...CHALMETTE...BELLE
CHASSE AND BARATARIA

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO DIME SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

IN ADDITION TO SMALL HAIL...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

MOTORISTS TRAVELING ALONG AREA ROADWAYS PLEASE USE EXTREME CAUTION
AND STAY FOCUSED WHILE DRIVING.
Local storm report, Apr 8, 1:35 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT TUE APR 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 S DENHAM SPRINGS      30.47N 90.96W
04/08/2014  M0.25 INCH       LIVINGSTON         LA   TRAINED SPOTTER

            NWS STORM SPOTTER REPORTED PEA SIZED HAIL JUST SOUTH OF
            DENHAM SPRINGS.

0115 PM     HAIL             5 E WESTMINSTER         30.41N 91.01W
04/08/2014  M0.25 INCH       EAST BATON ROUGE   LA   TRAINED SPOTTER

            NWS STORM SPOTTER REPORTED PEA SIZED HAIL 5 MILES EAST OF
            WESTMINSTER.

&&

98/SO
Special weather statement, Apr 8, 1:46 PM CST, 11 minutes before
LAZ057>064-082045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
246 PM CDT TUE APR 8 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING ST.
JAMES PARISH...ST. JOHN THE BAPTIST PARISH...UPPER LAFOURCHE
PARISH...UPPER JEFFERSON PARISH...UPPER PLAQUEMINES PARISH...ORLEANS
PARISH...UPPER ST. BERNARD PARISH...ST. CHARLES PARISH...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR HAHNVILLE...OR ABOUT OVER
NORCO...MOVING SOUTHEAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...HAHNVILLE...NEW SARPY...DESTREHAN...BOUTTE...DES
ALLEMANDS...WAGGAMAN...HARAHAN...AVONDALE...BRIDGE CITY...WESTWEGO...
NEW ORLEANS...MARRERO...TIMBERLANE...TERRYTOWN...LAFITTE...JEAN
LAFITTE...HARVEY...GRETNA...CHALMETTE...BELLE CHASSE AND BARATARIA

THE PRIMARY THREAT FROM THESE STORMS IS PEA TO DIME SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

IN ADDITION TO SMALL HAIL...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

MOTORISTS TRAVELING ALONG AREA ROADWAYS PLEASE USE EXTREME CAUTION
AND STAY FOCUSED WHILE DRIVING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Jefferson

When
April 8, 1:57 PM CST
Where
Jefferson County, Kenner
Measured
0.75 in hail
Reported by
Social Media
Coordinates
29.980, -90.230

Hail, Jefferson

When
April 8, 1:57 PM CST
Where
Jefferson County, 1 mi W of Kenner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.980, -90.247

Hail, Orleans

When
April 8, 2:03 PM CST
Where
Orleans County, New Orleans
Measured
0.75 in hail
Reported by
Social Media
Coordinates
29.950, -90.100

Dime size hail reported in Mid City.

Hail, Tangipahoa

When
April 8, 2:04 PM CST
Where
Tangipahoa County, 2 mi N of Ponchatoula
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.459, -90.430

Hail, St. Bernard

When
April 8, 2:42 PM CST
Where
St. Bernard County, Meraux
Measured
0.75 in hail
Reported by
Social Media
Coordinates
29.930, -89.930

Hail, Livingston

When
April 8, 3:25 PM CST
Where
Livingston County, Denham Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
30.480, -90.950

Hail, Washington

When
April 8, 3:50 PM CST
Where
Washington County, Varnado
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.880, -89.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501947, 501949, 501951, 501953, 501954, 501956, 501958.